Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Omaha, NE

February 29, 2000Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Feb 29, 2000, 2:56 PM CST for Pawnee County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 29, 2000, 2:56 PM CST (20:56 UTC)
Expired
Feb 29, 2000, 3:45 PM CST
In force
49 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Pawnee County, NE

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 3:00 PM CSTHail 0.75Burchard, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 292057
SVROMA
NEC133-292145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
256 PM CST TUE FEB 29 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTHEASTERN NEBRASKA

* UNTIL 345 PM CST

* AT 254 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 39 MILES WEST OF FALLS CITY OR 6 MILES SOUTH
  OF BURCHARD... MOVING EAST AT 10 MPH.

NO TOWNS ARE IN THE PATH OF THE STORM BUT IT WILL AFFECT RURAL AREAS
WEST OF PAWNEE CITY AND SOUTH OF BURCHARD.

LARGE HAIL IS LIKELY WITH THIS STORM.  GET TO A REINFORCED SHELTER.
STAY A:WAY FROM WINDOWS AND GLASS DOORS.

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 2:12 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 29, 2:12 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 PM CST TUE FEB 29 2000

MAIN FCST CHALLENGE IS ACTUALLY LATE IN THE 4TH PERIOD AND BEYOND AS
THE NEXT IN A SERIES OF STRONG SRN STREAM SYSTEMS WHICH MOVES ACROSS
THE CENTRAL PLAINS.  CURRENT SHRTWV IS MOVG ACROSS NORTHEAST KANSAS
ATTM AND WILL BE MOVG RPDLY E OF THE CWA THIS EVENING.  FEW MINI
SUPERCELLS HAVE DEVELOPED IN THE DRY SLOT OVER NE KS AND HAVE MOVED
INTO SE NE.  THIS WILL END QUICKLY BY EARLY EVENING AS THE SHRTWV
MOVES EAST.  STG WFC WNDS HAVE DEVELOPED BEHIND THE SHRTWV OVER
CNTRL NE WITH GUSTS TO 45 MPH AT EAR PAST HR.  FEEL IT WILL BE QUITE
BREEZY OVER THE EAST THIS EVENING WITH SOME GUSTS 25 TO 30 MPH...
BUT BLO WND ADV CRITERIA.  THE MDLS END THE SHRA/TSRA AND CLEAR
SKIES BEFORE MIDNIGHT ACROSS THE CWA...SO WILL INCLUDE AN EVENING
PERIOD E CNTRL AND SE GROUPS.  PACIFIC AIRMASS MOVES SE INTO THE
REGION FOR WED WITH MOSTLY SUNNY SKIES EXPECTED.

A SERIES OF STRONG SRN STREAM SHRTWVS WILL MOVE ACROSS THE
COUNTRY...MAINLY PASSING TO THE SOUTH OF NE OVER THE NEXT 10 DAYS.
THE NEXT IN THIS SERIES WILL MOVE INTO THE CENTRAL PLAINS BEGINNING
LATE THURS AND CONT INTO EARLY FRI.  NEW AVN IS A LITTLE FARTHER S
WITH THE SYSTEM THAN LAST NIGHTS MRF...BUT THE CWA IS STILL
THREATENED.  TIMING WOULD SUGGEST THAT PCPN WOULD ENTER FROM SW TO
NE BEGINNING LATE IN THE DAY THURS AND CONTG INTO EARLY FRIDAY.
CRITICAL THICKNESSES FROM THE AVN SUGGEST THAT PCPN MAY BE IN THE
FORM OF SNOW AND SINCE BULK OF THE PCPN SEEMS TIMED FOR THURSDAY
NIGHT...SNOW ACCUMULATION MUCH MORE LIKELY GIVEN TIME OF DAY WHICH
IS BECOMING MORE IMPORTANT FOR ACCUMULATING SNOW WITH THE EVER
STRENGTHENING LATE WINTER SUN.

WILL INCLUDE LOW POPS FOR THURS AFTERNOON ACROSS THE SW SECTIONS OF
THE CWA...BUT WILL LEAVE THE NE SECTIONS DRY FOR NOW.

FWC GUID TEMPS APPEAR REASONABLE TNGT THRU WED NIGHT.  WITH INCRG
CLDS AND A THREAT OF LATE DAY PCPN THURS...TEMPS MAY BE A BUT HIGH
AND WL LOWER A CAT.

WILL INCLUDE A THURSDAY NIGHT PERIOD IN THE EXTENDED TO COVER THE
PCPN THREAT.

.OMA...NONE

SKERRITT

In the hours before

Special weather statement, Feb 29, 12:35 PM CST, 2 hours 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1235 PM CST TUE FEB 29 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER SPOTTER GROUPS MAY BE NEEDED ACROSS PARTS OF SOUTHEAST
NEBRASKA AND EXTREME SOUTHWEST IOWA THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY TO THE SOUTH OF A LINE FROM LINCOLN TO OMAHA AND
COUNCIL BLUFFS.

A STRONG UPPER LEVEL DISTURBANCE AND SURFACE LOW OVER KANSAS WILL
MOVE NORTHEAST THIS AFTERNOON.  AN AREA OF SHOWERS AND THUNDERSTORMS
ARE ALREADY OCCURRING IN PARTS OF SOUTHEAST NEBRASKA.  AS THE
ATMOSPHERE DESTABILIZES FURTHER THIS AFTERNOON...THE STORMS COULD
BECOME STRONGER.

THE AMOUNT OF SHEAR AND INSTABILITY SUGGEST THAT A FEW STORMS COULD
PRODUCE MODERATE SIZE HAIL AND STRONG THUNDERSTORM WINDS.

THE THREAT OF SE VERE WEATHER SHOULD END BY 7 OR 8 PM THIS EVENING.

MILLER/CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 1:56 PM CSTTornado WarningOAXRichardson34 min
Feb 29, 2:30 PM CSTSevere Thunderstorm WarningOAXRichardson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.